skip to content

Faculty of Economics

Journal Cover

Oryshchenko, V. and Smith, R. J.

Improved Density and Distribution Function Estimation

Electronic Journal of Statistics

Vol. 13 pp. 3943-3984 (2019)

Abstract: Given additional distributional information in the form of moment restrictions, kernel density and distribution function estimators with implied generalised empirical likelihood probabilities as weights achieve a reduction in variance due to the systematic use of this extra information. The particular interest here is the estimation of the density or distribution functions of (generalised) residuals in semi-parametric models defined by a finite number of moment restrictions. Such estimates are of great practical interest, being potentially of use for diagnostic purposes, including tests of parametric assumptions on an error distribution, goodness-of-fit tests or tests of overidentifying moment restrictions. The paper gives conditions for the consistency and describes the asymptotic mean squared error properties of the kernel density and distribution estimators proposed in the paper. A simulation study evaluates the small sample performance of these estimators.

Keywords: Moment conditions, residuals, mean squared error, bandwidth

JEL Codes: G07, G05, G20

Author links: Richard J Smith  

Publisher's Link: https://doi.org/10.1214/19-EJS1619



Papers and Publications



Recent Publications


Elliott, M., Golub, B. and Leduc, M. V. Supply Network Formation and Fragility American Economic Review [2022]

Bhattacharya, D., Dupas, P. and Kanaya, S. Demand and Welfare Analysis in Discrete Choice Models with Social Interactions Review of Economic Studies [2023]

Ding, Y. A Simple Joint Model for Returns, Volatility and Volatility of Volatility Journal of Econometrics [2023]

Chen, J., Elliott, M. and Koh, A. Capability Accumulation and Conglomeratization in the Information Age Journal of Economic Theory [2023]